Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A mean value theorem for linear functionals

Author: D. Meek
Journal: Math. Comp. 35 (1980), 797-802
MSC: Primary 41A58; Secondary 65G99
MathSciNet review: 572857
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: When working out the errors in discretization formulas, one usually hopes to obtain a mean value type of error. This occurs if the associated Peano kernel is a function which does not change sign. In this paper an expansion is developed which will express any error in mean value form, even when the associated Peano kernel is a function which changes sign.

References [Enhancements On Off] (What's this?)

  • [1] G. D. BIRKHOFF, "General mean value and remainder theorems with applications to mechanical differentiation and integration," Trans. Amer. Math. Soc., v. 7, 1906, pp. 107-136. MR 1500736
  • [2] P. J. DAVIS & P. RABINOWITZ, Methods of Numerical Integration, Academic Press, New York, 1975. MR 0448814 (56:7119)
  • [3] D. FERGUSON, "Sufficient conditions for Peano's kernel to be of one sign," SIAM J. Numer. Anal., v. 10, 1973, pp. 1047-1054. MR 0336969 (49:1742)
  • [4] C. A. STEWART, Advanced Calculus, Methuen, London, 1940. MR 0001792 (1:299b)
  • [5] A. H. STROUD, "Error estimates for Romberg quadrature," SIAM J. Numer. Anal., v. 2, 1965, pp. 480-488. MR 0201072 (34:957)
  • [6] A. H. STROUD, Numerical Quadrature and Solution of Ordinary Differential Equations, Appl. Math. Series, Vol. 10, Springer-Verlag, New York, 1974. MR 0365989 (51:2241)
  • [7] R. A. USMANI, "On improving error bounds in the integration of a boundary value problem," Bull. Calcutta Math. Soc., v. 70, 1978, pp. 33-43. MR 538192 (80e:65083)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 41A58, 65G99

Retrieve articles in all journals with MSC: 41A58, 65G99

Additional Information

Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society